The Michigan Mathematical Journal

Propagation of regularity and global hypoellipticity

A. Alexandrou Himonas and Gerson Pentronilho

Full-text: Open access

Article information

Michigan Math. J., Volume 50, Issue 3 (2002), 471-482.

First available in Project Euclid: 4 December 2002

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 35H05 35H35
Secondary: 58G15 58G58


Himonas, A. Alexandrou; Pentronilho, Gerson. Propagation of regularity and global hypoellipticity. Michigan Math. J. 50 (2002), no. 3, 471--482. doi:10.1307/mmj/1039029977.

Export citation


  • ------, A necessary condition for analytic hypoellipticity, Math. Res. Lett. 1 (1994), 241--248.
  • P. D. Cordaro and A. A. Himonas, Global analytic hypoellipticity for sums of squares of vector fields, Trans. Amer. Math. Soc. 350 (1998), 4993--5001.
  • M. Derridj, Un probleme aux limites pour une classe d'operateurs du second ordre hypoelliptiques, Ann. Inst. Fourier (Grenoble) 21 (1971), 99--148.
  • V. S. Fedii, Estimates in $H^s$ norms and hypoellipticity, Dokl. Akad. Nauk SSSR 193 (1970), 940--942.
  • D. Fujiwara and H. Omori, An example of a globally hypoelliptic operator, Hokkaido Math. J. 12 (1983), 293--297.
  • T. Gramchev, P. Popivanov, and M. Yoshino, Global properties in spaces of generalized functions on the torus for second order differential operators with variable coefficients, Rend. Sem. Mat. Univ. Politec. Torino 51 (1994), 145--172.
  • S. J. Greenfield and N. R. Wallach, Global hypoellipticity and Liouville numbers, Proc. Amer. Math. Soc. 31 (1972), 112--114.
  • A. Grigis and J. Sjöstrand, Front d'onde analytique et sommes de carres de champs de vecteurs, Duke Math J. 52 (1985), 35--51.
  • N. Hanges and A. A. Himonas, Singular solutions for sums of squares of vector fields, Comm. Partial Differential Equations 16 (1991), 1503--1511.
  • ------, Non-analytic hypoellipticity in the presence of symplecticity, Proc. Amer. Math. Soc. 126 (1998), 405--409.
  • B. Helffer, Conditions necessaires d'hypoanalyticite pour des operateurs invariants a gauche homogenes sur un groupe nilpotent gradue, J. Differential Equations 44 (1982), 460--481.
  • M. R. Herman, Sur le groupe des diffeomorphismes du tore, Ann. Inst. Fourier (Grenoble) 23 (1973), 75--86.
  • A. A. Himonas, On degenerate elliptic operators of infinite type, Math. Z. 220 (1995), 449--460.
  • A. A. Himonas and G. Petronilho, On global hypoellipticity of degenerate elliptic operators, Math. Z. 230 (1999), 241--257.
  • ------, Global hypoellipticity and simultaneous approximability, J. Funct. Anal. 170 (2000), 356--365.
  • L. Hörmander, Hypoelliptic second order differential equations, Acta Math. 119 (1967), 147--171.
  • J. J. Kohn, Pseudo-differential operators and hypoellipticity, Proc. Sympos. Pure Math., 23, pp. 61--70, Amer. Math. Soc., Providence, RI, 1973.
  • S. Kusuoka and D. Strook, Applications of the Malliavin calculus, Part II, J. Fac. Sci. Tokyo Sect. IA Math. 32 (1985), 1--76.
  • G. Metivier, Une class d'operateurs non hypoelliptiques analytiques, Indiana Univ. Math J. 29 (1980), 823--860.
  • O. A. Oleinik and E. V. Radkevic, Second order equations with nonnegative characteristic form, Plenum, New York, 1973.
  • Pham The Lai and D. Robert, Sur un problem aux valeurs propres non lineaire, Israel J. Math 36 (1980), 169--186.
  • L. P. Rothschild and E. M. Stein, Hypoelliptic differential operators and nilpotent groups, Acta Math. 137 (1976), 247--320.
  • K. Taira, Le principe du maximum et l'hypoellipticite globale, Seminaire Bony-Söstrand-Meyer (1984--1985), Exposé no. I, 348, Ecole Polytech., Plaiseau, 1984.}
  • D. S. Tartakoff, Global (and local) analyticity for second order operators constructed from rigid vector fields on products of tori, Trans. Amer. Math. Soc. 348 (1996), 2577--2583.
  • F. Treves, Symplectic geometry and analytic hypo-ellipticity, Differential equations (La Pietra, Florence, 1996), pp. 201--219, Amer. Math. Soc., Providence, RI, 1999.